Alert archive / Oklahoma / River Flood Warnings in 2019

River Flood Warning 5, NWS Norman, OK

March 12, 2019Cotton County, Oklahoma

NWS Norman, OK issued this river flood warning at Mar 12, 2019, 2:20 PM CDT for Cotton County, Oklahoma. It took effect at Mar 13, 2019, 2:50 PM CDT. It was in force for 56 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 2:20 PM CDT (19:20 UTC)
In effect from
Mar 13, 2019, 2:50 PM CDT
Expired
Mar 15, 2019, 11:00 PM CDT
In force
56 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
Minor

County Cotton County, OK

The radar

The Altus AFB radar (KFDR), 56 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Deep Red Creek near Randlett (RNDO2). The gauge peaked at 21.62 ft at Mar 13, 2019, 11:00 PM CDT.

actionminormoderate102003/1203/1303/1403/1503/1603/17
Action stage
17 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07311500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this river flood warning went out at Mar 12, 12:40 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 12, 12:40 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1240 PM CDT Tue Mar 12 2019

.AVIATION...
12/18Z TAFs. Primarily IFR/LIFR and temporary VLIFR conditions
across the region through about 10-12Z. Strong moisture advection
and scattered showers/drizzle/fog will continue ahead of main push
of TSRA late tonight. In areas of showers, vis/cig may briefly
improve, but return to bottom end IFR conditions expected.
Southerly winds will increase through the evening and overnight
hours. Restrictions will rapidly improve after passage of squall
line late tonight and early Wednesday morning. Very strong
southwest winds will commence after line of TSRA moves through,
and toward the end of this forecast period and beyond, 40 to 50
knot gusts are expected to be common.

&&

.PREV DISCUSSION... /issued 1108 AM CDT Tue Mar 12 2019/

UPDATE...
Minimal change to today's forecast outside of hitting dense fog
harder over western portions of the forecast area. Advection fog
scenario will continue downstream of moist axis which is surging
northward into central and western Oklahoma. Initial complex of
showers and storms over western panhandles at this typing expected
to continue a east and northeast progression into western parts of
Oklahoma and north Texas this afternoon. This will help
visibilities for a short time, but we will keep dense fog advisory
going into the evening where advection effects will continue.

High Wind Watch was converted to High Wind Warning as we do not
see any reason why thinking would change on potential for
significant wind event for Wednesday. Falling pressures through
the day and anticipated deep mixing expected to result in
potential for high impact and long duration wind event. Models do
indicate potential for mid-level wrap around clouds and
potentially showers across northwest portions of Oklahoma. While
these effects would hamper deeper mixing, momentum transport from
any showers will likely result in severe gusts.

PREV DISCUSSION... /issued 525 AM CDT Tue Mar 12 2019/

DISCUSSION...

AVIATION...
IFR conditions in low clouds and some fog will dominate through
early Wednesday. Periods of rain and drizzle will also occur
today. By late afternoon and increasingly through the night, rain
will become widespread and heavy with thunderstorms. Strong south
winds will increase and gust over 40kts by 131200.

PREV DISCUSSION... /issued 431 AM CDT Tue Mar 12 2019/

DISCUSSION...
Periods drizzle, occasional rain showers, and isolated
thunderstorms are expected areawide today. Some fog this morning
may persist through at least midday. Tonight, we will see heavy
rainfall potential and a low-end conditional severe thunderstorm
threat. Likely the most impactful weather of the next several days
will be high wind that is likely tomorrow. See below for details
and uncertainties.

Phasing and rapid deepening of mid-latitude system is anticipated
over the next 24 hours. Leading up to this, persistent warm
advection/isentropic ascent will keep drizzle and periods of
showers going. The next wave will probably be tied to
northeastward moving perturbation seen in model 500-mb vorticity
fields late this morning. The trend should be for the greater
coverage of precipitation to be concentrated across the northern
half of Oklahoma by afternoon, but there is some uncertainty in
this and updates to the forecast may be needed. There will be
enough elevated instability for isolated non-severe thunderstorms
today.

Timing remains consistent in models with the arrival of strong PV
forcing and Pacific front. A band of heavy rain and thunderstorms
should enter far western portions of the area shortly after
midnight and progress across our entire forecast area by shortly
after sunrise. 3-hour Flash Flood Guidance is slightly depressed
across southern Oklahoma and western north Texas where several
areas averaged around one inch of precipitation over the last
48 hours. Although a significant warm cloud depth ~12,000 feet
exists, along with highly anomalous PWAT values, the quick
eastward progression of heavy rain should preclude significant
flooding concerns.

Weak instability should limit the severe potential. Deep robust
updrafts and large hail production won't be supported. A
relatively unimpressive strongly forced squall line right ahead of
the front is likely. Models have suggested a minor amount of
0-3-km MLCAPE in a narrow corridor coincident with this line which
raises some concern for stretching and QLCS tornado formation, but
given its marginal magnitude at best and tendency for 0-3-km shear
vectors to be oriented more parallel to the line, this seems
unlikely. We'll need to watch trends, however, and if low-level
instability develops, and where line orientations are more
northwest-southeast, a brief/weak QLCS tornado cannot totally be
ruled out.

As indicated above, this system is quite strong and record low
MSLP for a leeside low is possible at sites near its track in
Kansas. All GEFS members are sub-980. The low level response to a
system this intense will be quite dramatic. A strong southerly
low level jet with speeds at 850-mb of at least 70 mph is expected
to develop across the area after midnight. Momentum transfer from
even weak convection could generate strong gusts that could
sporadically approach or exceed severe criteria. We have
increased wind speeds Thursday night, but have opted to hold off
on issuing a Wind Advisory until since this may be more
concentrated in convection. It's possible that even well ahead of
convection a few strong gusts could occur and this would
necessitate a more broad approach to messaging via the Wind
Advisory product. Otherwise, we'll probably just handle messaging
of more concentrated corridors of wind with convective warnings
and significant weather advisories.

Distribution of wind within the mixed layer as indicated in model
forecast soundings suggests 30-40 mph winds with gusts to around
60 mph across roughly the northwest half of the area. We have
continued the High Wind Watch for this reason. Although gusts
should subside some during the evening as mixing decreases,
strong sustained winds will probably continue through the night
and into Thursday.

After a brief cool down, temperatures will warm to near normal for
mid-March by the weekend. The flow pattern should be northwesterly
and models vary some on amplitude of a few waves that may pass.
Precipitation seems unlikely at this time given the dry
environment.

BRB

FIRE WEATHER...
High winds are expected tomorrow (30-40 mph sustained with gusts
up to 60 mph) but the threat of rapid spread will be tempered by
wet antecedent conditions. Minimum RH values between 25 and 30
percent are probable by afternoon across western Oklahoma and
western north Texas. Guidance on fuels and consideration of
experimental weather + fuels nomogram suggest a Fire Danger
Statement is likely to be needed tonight. We do not currently
anticipate the need for a Red Flag Warning.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  55  69  40 /  60 100  80   0
Hobart OK         58  50  67  37 /  60 100  10   0
Wichita Falls TX  63  51  69  42 /  60 100  30   0
Gage OK           57  49  64  32 /  70 100  30  10
Ponca City OK     54  54  67  40 /  80 100 100  10
Durant OK         61  57  68  45 /  40 100 100   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...High Wind Warning from 10 AM Wednesday to 1 AM CDT Thursday for
     OKZ004>030-033>039-044.

     Dense Fog Advisory until 5 PM CDT this afternoon for OKZ012-018-
     023-024-033>038.

     Dense Fog Advisory until 1 AM CDT Wednesday for OKZ011-015>017-
     021-022.

     Dense Fog Advisory from 5 PM this afternoon to 1 AM CDT
     Wednesday for OKZ004>006-009-010-014.

TX...High Wind Warning from 10 AM Wednesday to 1 AM CDT Thursday for
     TXZ083>089.

     Dense Fog Advisory until 5 PM CDT this afternoon for TXZ083>085-
     087-088.

&&

11/06/11
Hazardous weather outlook, Mar 12, 12:04 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1204 PM CDT Tue Mar 12 2019

OKZ004>048-050>052-TXZ083>090-131100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1204 PM CDT Tue Mar 12 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms and heavy rain...
There is a Slight Risk of severe thunderstorms late tonight
across far southwest Oklahoma and western north Texas, or areas
south of an Altus to Wichita Falls line. A Marginal Risk is
located along and south of a line from Arnett to Chickasha to
Ardmore.

Around midnight, a band of heavy rain and thunderstorms is
expected into far western Oklahoma and north Texas. The band
of thunderstorms will move quickly to the east and should
be confined to eastern Oklahoma, by mid morning Wednesday.
Damaging wind gusts are possible within this band of rain,
especially within the risk areas. The storms will also be
capable of producing localized flooding.

Meanwhile, scattered thunderstorms will remain possible through
the evening, but severe storms are not expected.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western north Texas and southern Oklahoma should prepare for
severe weather operations after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Wind...
Very strong winds are possible on Wednesday. Wind gusts to 60 mph
could occur across much of the area. A High Wind Warning is in
effect for roughly the western half of Oklahoma and western north
Texas.

.Fire Weather...
Strong southwest to west winds and low relative humidity Wednesday
afternoon may lead to elevated fire weather conditions across
western Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 11:59 PM CDTSpecial Weather StatementOUNJefferson31 min
Mar 12, 12:25 AM CDTSpecial Weather StatementOUNLove35 min
Mar 12, 10:56 AM CDTDense Fog AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Comanche and 18 more14 hr
Mar 12, 10:56 AM CDTHigh Wind WarningOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 29 more38 hr
Mar 12, 1:10 PM CDTWind AdvisoryOUNAtoka, Bryan, Carter, Coal, Garvin, Hughes and 7 more31 hr
Mar 11, 8:26 PM CDTSpecial Weather StatementOUNBaylor34 min

Nearby

River Flood Warnings in Oklahoma, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.